Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 34, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 3:44 PM EDT for Lebanon County, Schuylkill County, Pennsylvania. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2020, 3:44 PM EDT (19:44 UTC)
- Expired
- May 29, 2020, 4:45 PM EDT
- In force
- 61 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lebanon County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 159 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:47 PM EDT | TSTM WND DMG | Pine Grove, PA | NUMEROUS TREES AND WIRES DOWN IN PINE GROVE BORO AND PINE GROVE TWP. |
| May 29, 4:03 PM EDT | TSTM WND DMG | 1 Sw Myerstown, PA | TREE DOWN ON HERGELRODE DR AT KING ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:25 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted.
760
WUUS51 KCTP 291944
SVRCTP
PAC075-107-292045-
/O.NEW.KCTP.SV.W.0034.200529T1944Z-200529T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
344 PM EDT Fri May 29 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Schuylkill County in central Pennsylvania...
Central Lebanon County in south central Pennsylvania...
* Until 445 PM EDT.
* At 344 PM EDT, a severe thunderstorm was located near
Fredericksburg, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Lebanon, Pottsville, Tamaqua, Schuylkill Haven, Minersville,
Cornwall, Myerstown, St. Clair, Orwigsburg, Pleasant Hill, Sand
Hill, Mcadoo, Lebanon South, Pine Grove, Cleona, Port Carbon, Avon,
Richland, Fredericksburg and Hometown.
This includes the following Interstates...
Interstate 78 from mile markers 1 to 8.
Interstate 81 between mile markers 90 and 105...and from mile
markers 128 to 137.
This includes the following COVID-19 Test Sites...
Geisinger Orwigsburg...
Geisinger St. Luke's Hospital...
Good Samaritan Hospital...
Lebanon VA Medical Center...
Lehigh Valley Health Network...
MedExpress Urgent Care...
WellSpan Health...
and West Penn Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4064 7598 4057 7602 4058 7607 4053 7617
4052 7626 4052 7634 4050 7643 4049 7644
4036 7623 4026 7644 4051 7655 4090 7599
4081 7589 4073 7576
TIME...MOT...LOC 1944Z 228DEG 33KT 4049 7642
HAIL...1.00IN
WIND...60MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:09 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 29, 2:09 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service State College PA 209 PM EDT Fri May 29 2020 .SYNOPSIS... A cold front will move through tonight and end the showers and thunderstorms. A noticeably cooler and drier/less humid airmass will move into the area over the weekend with temperatures trending below normal into early next week. && .NEAR TERM /THROUGH TONIGHT/... Storms have fired over a majority of the area, now with severe ops in full swing. Will likely have a watch or perhaps two out very soon. Two distinct areas to concentrate on for the next 5-6hrs - NW mtns for 2-3hrs, and the E for the rest of the time. Severe probability is lower over the Laurels/SW where the shear is weaker and CAPE not as large. No further increase in heating is expected, but an influx of mstr from WV is likely to enhance storm cells. The cold front itself will be arriving around sunset in the NW, but will have a more-stable airmass ahead of it by that time due to current storms/mixing/sfc cooling. The storms should be just about done before midnight, with any remaining cells diminishing rapidly early tonight. Wind turns to the W/NW with clouds filling in behind in the NW mtns. The downslope and drying should help keep the sky more-clear over the SE half of the area. Min may hit 50F at BFD, but the cloud cover could keep them above that. They'll likely stay in the 60s in the Lower Susq. && .SHORT TERM /SATURDAY/... Clouds will dissipate fairly quickly in the morning and a refreshingly less humid day is in store. Sfc high looks to take a long time to build overhead, and the gradient isn't that tight. So, winds won't be too gusty, but perhaps over the SE they could get some gusts into the teens. Maxes will be close to 80 in the SE, but hold in the 60s for the Alleghenies. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Early next week, models are in good agreement on an extended period of NW flow as a large scale upper trough sharpens over SE Canada and the Eastern US. An expansive sfc high pressure builds back in across the Ohio Valley and drifts just south of PA by Tue and then offshore by the middle of the week. Expect mainly dry weather and cooler less humid conditions Mon-Tue (including a couple of chilly mornings, though some cirrus overhead may keep mins from bottoming out in the 30s over the northern mountains). Quick hitting shortwave trough slides through on Tue and may produce some scattered light showers. The longwave trough flattens a bit briefly before sharpening again as large ridge builds over central parts of the country. This will allow another weak shortwave or two to ripple by overhead on Thu which will interact with a leftover weak surface boundary (from Wed) to keep mention of showers in the forecast. The first half of next weekend is looking pleasant and dry. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Expect improving conds by early tonight in the NW, with generally MVFR deck spreading in after the cold front passes. The deck will probably get into the central mtns, but if the post-frontal clouds do get into the SE, they should be VFR. For the rest of this weekend, it remains dry, but we have a chance of fog in the nrn valleys each morning through Monday. The next chance for showers will arrive next Tuesday with a system approaching from the Great Lakes. Outlook... Sun-Mon...AM Fog poss. Otherwise VFR. Tues...chc SHRA/MVFR, mainly NW. Wed...Sct/nrms SHRA, TS poss, mainly N. && .CLIMATE... A record daily rainfall of 1.43 inches was set at Williamsport yesterday. This breaks the old record of 1.22 inches set back in 1968. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Steinbugl NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Lambert/Banghoff AVIATION...Dangelo/Evanego CLIMATE...
Hazardous weather outlook, May 29, 2:48 PM EDT, 56 minutes before
Hazardous Weather Outlook National Weather Service State College PA 248 PM EDT Fri May 29 2020 PAZ036-041-042-046-049>053-056>059-063>066-301900- Franklin-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 248 PM EDT Fri May 29 2020 ...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-024>028-033>035-037-045-301900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Southern Clinton- 248 PM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, May 29, 3:11 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG 3 W KINZUA DAM 41.85N 79.05W
05/29/2020 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN ON KINZUA RD.
&&
COLBERTSpecial weather statement, May 29, 3:11 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
311 PM EDT Fri May 29 2020
PAZ064-291945-
Adams PA-
311 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 345
PM EDT...
At 311 PM EDT, Doppler radar indicated a strong thunderstorm over New
Oxford, moving northeast at 30 mph.
Wind gusts of up to 55 mph and half inch hail are possible.
Locations impacted include...
Hanover, Hampton, Littlestown, McSherrystown, Lake Meade,
Bonneauville, New Oxford, East Berlin, Lake Heritage, Abbottstown,
Hunterstown and Two Taverns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3987 7724 4001 7702 3994 7697 3992 7697
3989 7698 3986 7696 3983 7700 3976 7700
3972 7711
TIME...MOT...LOC 1911Z 236DEG 25KT 3984 7710
TyburskiLocal storm report, May 29, 3:17 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND DMG 3 S GETTYSBURG 39.79N 77.23W
05/29/2020 ADAMS PA PUBLIC
LARGE TREE DOWN ACROSS PA RT 134.
&&
COLBERTSpecial weather statement, May 29, 3:18 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service State College PA
318 PM EDT Fri May 29 2020
PAZ057>059-291945-
Lebanon PA-Dauphin PA-Schuylkill PA-
318 PM EDT Fri May 29 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 345 PM EDT...
At 317 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Donaldson to near Lickdale. Movement was
northeast at 20 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Pottsville, Schuylkill Haven, Shenandoah, Minersville, Mahanoy City,
Frackville, St. Clair, Ashland, Skyline View, Orwigsburg, Valley
View, Pine Grove, Port Carbon, Tremont, Girardville, Fredericksburg,
Tower City, New Philadelphia, Friedensburg and Grier City-Park Crest.
This includes the following COVID-19 Test Sites...
Lehigh Valley Health Network.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4060 7611 4051 7630 4050 7643 4047 7639
4030 7675 4073 7649 4091 7606 4090 7604
4091 7600
TIME...MOT...LOC 1917Z 228DEG 15KT 4066 7640 4052 7654
BanghoffLocal storm report, May 29, 3:42 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 2 NNE SIDDONSBURG 40.18N 76.94W
05/29/2020 CUMBERLAND PA 911 CALL CENTER
SEVERAL TREES DOWN IN LOWER ALLEN AND UPPER
ALLEN TWPS.
&&
COLBERTSpecial weather statement, May 29, 3:43 PM EDT, 1 minute before
Special Weather Statement National Weather Service State College PA 343 PM EDT Fri May 29 2020 PAZ057-059-064>066-292015- York PA-Lancaster PA-Adams PA-Lebanon PA-Dauphin PA- 343 PM EDT Fri May 29 2020 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...ADAMS... YORK...DAUPHIN...AND LEBANON COUNTIES UNTIL 415 PM EDT... At 342 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from near Fredericksburg to near Taneytown. Movement was northeast at 45 mph. Wind gusts 40 to 50 mph and pea size hail are possible. Locations impacted include... York, Lebanon, Hanover, Hershey, Colonial Park, Weigelstown, Elizabethtown, Columbia, Middletown, Gettysburg, Mount Joy, Palmyra, Parkville, Steelton, Spry, Manheim, Annville, Hummelstown, Cornwall and Dallastown. This includes the following COVID-19 Test Sites... Adams County VA ... Eastside Campus... Good Samaritan Hospital... Hanover Hospital... Hershey Medical Center... Lebanon VA Medical Center... Manchester... MedExpress Urgent Care... Old Memorial Hospital... Rite Aid... WellSpan Health... WellSpan Health ... Wellspan Pediatrics/Wellspan OB/GYN... York Expo Center... and York VA Community Clinic. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4034 7673 4037 7624 3972 7677 3972 7739 TIME...MOT...LOC 1942Z 228DEG 38KT 4048 7645 3961 7711 Banghoff
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:02 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more | 3 hr |
| May 29, 12:45 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 45 min |
| May 29, 1:14 PM EDT | Special Weather Statement | CTP | Franklin | 31 min |
| May 29, 1:15 PM EDT | Special Weather Statement | CTP | Montour | 30 min |
| May 29, 1:28 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 47 min |
| May 29, 1:30 PM EDT | Special Weather Statement | CTP | Columbia | 30 min |
| May 29, 1:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Sullivan | 37 min |
| May 29, 1:45 PM EDT | Special Weather Statement | CTP | Cumberland, Dauphin, Lebanon, Schuylkill | 30 min |
| May 29, 1:55 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry | 50 min |
| May 29, 1:58 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 47 min |
| May 29, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Northumberland, Schuylkill | 29 min |
| May 29, 2:35 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 25 min |
| May 29, 2:43 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| May 29, 2:44 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, York | 46 min |
| May 29, 3:11 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| May 29, 3:18 PM EDT | Special Weather Statement | CTP | Schuylkill | 27 min |
| May 29, 3:36 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Schuylkill | 114 min |
| May 29, 3:39 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| May 29, 3:43 PM EDT | Special Weather Statement | CTP | Adams, York | 32 min |
| May 29, 3:48 PM EDT | Special Weather Statement | CTP | Warren | 42 min |
| May 29, 4:00 PM EDT | Special Weather Statement | CTP | Sullivan | 30 min |
| May 29, 4:05 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 115 min |
| May 29, 4:13 PM EDT | Special Weather Statement | CTP | Lancaster | 47 min |
| May 29, 4:28 PM EDT | Special Weather Statement | CTP | Sullivan | 32 min |
| May 29, 4:32 PM EDT | Special Weather Statement | CTP | McKean | 43 min |
| May 29, 4:48 PM EDT | Special Weather Statement | CTP | Lancaster | 42 min |
| May 29, 5:02 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 37 min |
| May 29, 5:19 PM EDT | Special Weather Statement | CTP | Elk | 41 min |
| May 29, 5:25 PM EDT | Special Weather Statement | CTP | Lancaster | 50 min |
| May 29, 5:37 PM EDT | Special Weather Statement | CTP | Potter | 23 min |
| May 29, 5:53 PM EDT | Special Weather Statement | CTP | Cameron, Clearfield, Potter | 37 min |
| May 29, 6:47 PM EDT | Special Weather Statement | CTP | Lancaster | 28 min |
| May 29, 6:57 PM EDT | Special Weather Statement | CTP | Huntingdon | 33 min |
| May 29, 7:32 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 28 min |
| May 29, 7:33 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Snyder | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.